Alert archive / Kansas / River Flood Warnings in 2019

River Flood Warning 121, NWS Topeka, KS

June 19, 2019Clay County, Kansas

NWS Topeka, KS issued this river flood warning at Jun 19, 2019, 8:39 AM CDT for Clay County, Kansas. It took effect at Jun 19, 2019, 1:00 PM CDT. It was in force for 15 min.

The area

The counties it named.

The facts

Issued
Jun 19, 2019, 8:39 AM CDT (13:39 UTC)
In effect from
Jun 19, 2019, 1:00 PM CDT
Expired
Jun 19, 2019, 1:15 PM CDT
In force
15 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Clay County, KS

The radar

The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Republican River at Clay Center (CYCK1).

Action stage
10 ft
Minor stage
15 ft
Moderate stage
22.5 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06856600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Jun 18, 6:17 PM CDT, 14 hours 22 minutes earlier.

Area forecast discussion, Jun 18, 6:17 PM CDT, 14 hours 22 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
617 PM CDT Tue Jun 18 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Wednesday Morning)
Issued at 306 PM CDT Tue Jun 18 2019

Upper wave moving across Kansas this afternoon has kicked off
showers and thunderstorms and a leading bowing segment moving
along the I70 corridor at this writing. While shear profiles have
some directional component, and low to mid levels have some
enhancement due to an MCV, profiles are generally more favorable
for wind and possibly QLCS tornadoes due to local enhancement as
the line moves through. Bulk of the echoes are below 20kft and
indicative of a warm rain process environment, and coupled with
1.5 inches of PW in the column make locally heavy rain and
flooding an additional threat. Model guidance indicating potential
redevelopment across the southern portions of the area in the
overnight hours as the LLJ regains some strength and the secondary
surface boundary moves southward.

.LONG TERM...(Wednesday through Tuesday) Issued at 306 PM CDT Tue
Jun 18 2019

Precipitation chances for Wednesday are somewhat tricky.  Tonight's
convective complex should be east/southeast of area by sunrise
Wednesday.  Could be some trailing/lingering activity on the back
side of this complex, but otherwise morning should be mostly storm-
free.  Question then becomes if any convective activity could
redevelop during afternoon.  Axis of tonight's short-wave trough
should be east of area, but another weak wave may be embedded within
WNW flow in broader central US trough.  Weak cold advection will be
present in lower levels, but with relatively cold mid-level temps,
won't take too much near-solstice insolation to generate a few
afternoon storms.  SBCAPE values up to 1000 J/kg possible during
afternoon.

Areas that don't dry out much Wednesday could see some fog early
Thursday morning as winds go calm.  May not introduce it yet since
it probably won't be widespread and allow later shifts to include,
if necessary.

Will introduce some late-afternoon thunder for western zones on
Thursday.  Deep low-level moisture returns with forecast soundings
showing little cap.  Perhaps weak boundary in area to aid in low-
level convergence.  Mid-level winds might be a limiting factor in
severe potential, but forecast soundings are interesting.

Mid-level winds weaken and back as short-wave ridge develops ahead
of more substantial trough in Rockies on Friday.  No shortage of
instability, but backing winds will likely advect in an elevated
mixed layer, providing at least some capping inversion.  GFS and NAM
differ on whether weak cold front will drop southeast into area.
Kind of lead toward GFS given upper flow, but will still need PoPs
for thunder in case cap breaks.

Late Saturday and/or Sunday may hold greatest potential for severe
storms.  GFS shows rather potent wave for late June moving across
Rockies.  Lots of details to resolve between now and then (including
the positioning and strength of the wave itself), but appears shear
and instability will be sufficient for at least one round of storms,
including more spring-like severe weather threats.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 616 PM CDT Tue Jun 18 2019

Concerns overnight into Wednesday will be SHRA/TSRA and impacts on
terminals. Have showers and vicinity for much of the night, with
low cigs moving in after midnight and continuing till mid morning
until they lift through early afternoon to above MVFR. May have to
amend for more intense convection if it redevelops overnight.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...Manion
AVIATION...67
Hazardous weather outlook, Jun 18, 3:29 PM CDT, 17 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
329 PM CDT Tue Jun 18 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-192030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
329 PM CDT Tue Jun 18 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are expected to continue to move across the entire
outlook area this afternoon into tonight. The strongest storms
will be capable of damaging winds, possibly hail, and heavy
rainfall which could lead to localized flash flooding. In
addition, a tornado or two cannot be ruled out, especially along
and south of a line from Emporia to Manhattan to Concordia.

Flooding will continue into late week on the Big Blue River and
its tributaries upstream of Tuttle Creek Lake. Flooding will also
continue along the Delaware River upstream of Perry Lake.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There could be a few severe thunderstorms across north-central
Kansas late Thursday.  More thunderstorm activity is possible
Friday night into the upcoming weekend, some of these storms may
be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 1:30 AM CDTRiver Flood WarningTOPFranklin, Osage31 hr
Jun 19, 5:14 PM CDTAreal Flood WarningTOPJefferson24 hr

Nearby

River Flood Warnings in Kansas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.